×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Drug-Induced Acne

Last updated Sept. 5, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Drug-Induced Acne is a condition that occurs due to certain medication or drug side effects. It may affect individuals of any age group. Some of the medications that cause the condition include hormones, such as testosterone and corticosteroids, antidepressants, medications containing halogens, antiepileptics etc.


What are the other Names for this Condition? (Also known as/Synonyms)

  • Acne due to Medicines
  • Medication-Induced Acne

What is Drug-Induced Acne? (Definition/Background Information)

  • Acne is a common skin condition that causes inflamed red spots/lesions to appear on the face, neck, shoulders, and other regions. The condition occurs, when the tiny hair follicles become clogged with dead cells and oil
  • Drug-Induced Acne is a condition that occurs due to certain medication or drug side effects. It may affect individuals of any age group. Some of the medications that cause the condition include hormones, such as testosterone and corticosteroids, antidepressants, medications containing halogens, antiepileptics etc.
  • Depending on the severity of the condition, Drug-Induced Acne may be treated by primarily discontinuing or stopping the offending medication, and through the use of suitable creams and gels, dermabrasion, skin surgery, and even laser therapy
  • Drug-Induced Acne skin condition may not be preventable in some cases. However, with adequate treatment, the prognosis is generally good 

Who gets Drug-Induced Acne? (Age and Sex Distribution)

  • Drug-Induced Acne is a skin condition caused by a variety of medications (that may be administered for other underlying conditions). Any individual may be at risk for Drug-Induced Acne
  • It can affect both males and females
  • The condition occurs worldwide; individuals of all racial and ethnic background may be affected

What are the Risk Factors for Drug-Induced Acne? (Predisposing Factors)

The key risk factor for Drug-Induced Acne is the administration of certain drugs or hormones that cause the condition as a side effect. The common categories of drugs observed to induce this condition include:

  • Medications containing oral corticosteroids and androgens can trigger this skin condition
  • Oral contraceptives, injections, and progesterone implants
  • Anabolic steroids
  • Testosterone hormone
  • Medications containing halogens, biologic agents, etc.
  • Vitamins including B6 and B12
  • Medications used to treat tuberculosis, epilepsy, etc.
  • Medications used to treat depression (antidepressants)
  • Immune-suppressing drugs such as ciclosporin (cyclosporine)
  • Medications used to treat cancers including epidermal growth factor receptor inhibitors (EGFR inhibitors)

It is important to note that having a risk factor does not mean that one will get the condition. A risk factor increases ones chances of getting a condition compared to an individual without the risk factors. Some risk factors are more important than others.

Also, not having a risk factor does not mean that an individual will not get the condition. It is always important to discuss the effect of risk factors with your healthcare provider.

What are the Causes of Drug-Induced Acne? (Etiology)

  • Drug-Induced Acne occurs as an adverse reaction of the body to certain medications that are taken for various conditions. The offending drug potentially causes an abnormal cell-mediated immune response in the body
  • The following medications/drugs may trigger acne:
    • Certain drugs that contain androgens and corticosteroids
    • Hormones such as testosterone and progesterone (contained in certain contraceptives)
    • Medications used to treat various conditions such as cancer, depression, epilepsy, tuberculosis, etc.
    • Vitamins such as B-complex
    • Certain immunosuppressants
    • Severe acne may result from performance-enhancing anabolic steroids
  • Sometimes, the appearance of signs and symptoms due to the drug may not be observed immediately following the use or ingestion of the drug

What are the Signs and Symptoms of Drug-Induced Acne?

Drug-Induced Acne may have a slow onset. In some cases, the appearance of the signs and symptoms is not immediately observed following commencement or usage of the drug; it may take weeks, months, or even years for them to develop.

The signs and symptoms of Drug-Induced Acne may be as follows:

  • In general, the face, neck, chest, back, and shoulders, are the usual sites of acne skin lesions
  • The skin lesions are categorized as inflammatory and non-inflammatory:
    • Inflammatory lesions may include cysts, nodules, papules, and pustules
    • Non-inflammatory lesions may include whiteheads and blackheads
  • Nodules and skin cysts that are deep into the skin may cause scarring of the skin, which may be permanent
  • Individuals with existing acne may have a more severe condition
  • Signs and symptoms of any underlying condition may be observed

How is Drug-Induced Acne Diagnosed?

  • Drug-Induced Acne is diagnosed through a simple physical examination, by the physician or dermatologist
  • The healthcare provider may also ask many questions related to the individual’s age, family medical history, current medications, cosmetics, body lotions used, other medical conditions, infections, etc.
  • If secondary infections develop, then a culture test may be done
  • Invasive methods, such as skin biopsy, are typically not required; a diagnosis of acne can be made through a physical examination itself

Many clinical conditions may have similar signs and symptoms. Your healthcare provider may perform additional tests to rule out other clinical conditions to arrive at a definitive diagnosis.

What are the possible Complications of Drug-Induced Acne?

Some of the complications of Drug-Induced Acne include:

  • Increased psychological stress
  • Permanent pitting and scarring of the skin on one’s face and neck - cosmetic surgery may be required to remove such scars and marks in some cases
  • Recurrence of the condition with more severe signs and symptoms can occur on further use of the ‘problem’ drug
  • Complications of the underlying disorder/condition may take place

How is Drug-Induced Acne Treated?

The treatment for Drug-Induced Acne is considered on a case-by-case basis and may be based upon the drug causing the signs and symptoms. The healthcare provider may consider the following treatment options:

  • Discontinuing the medication responsible for the side effect; this may result in a cure
  • Use of antiseptic, antibiotic topical applications, anti-inflammatory gels, lotions and creams. Benzoyl peroxide is the most common ointment for milder forms of acne and topical retinoids are used for regulating the hair follicles. Topical retinoids help treat acne by removing the dead skin, from the affected region
  • Medications, such as antibiotics, are used for more moderate cases
  • In case of severe acne, isotretinoin is prescribed (though, NOT for pregnant women). However, there may be some adverse side effects for this drug and therefore, the patient needs to be closely monitored
  • Under local anesthesia, a cosmetic procedure called dermabrasion is performed. In this procedure, the raised lumpy acne scars and skin dark spots are abraded (rubbed-off)
  • There are other cosmetic procedures, such as chemical peeling, minor skin surgery (punch excision), and microdermabrasion, which may be used
  • Phototherapy: A controlled exposure to light for a certain time duration; but, this method is not very effective for long-lasting acne
  • Surgical procedures using laser, to even prevent occurrence of the pimples
  • During the period an individual has acne, it would be preferable to bring about certain dietary changes, like avoiding foods (such as dairy products, sugar-rich foods, chips) that worsens or exacerbates the condition

Taking care of oneself, being clean and hygienic (especially face and hands), avoiding the urge to touch/break the blisters, avoiding oily make-ups and creams, drinking lots of water, etc. are all simple practices that can ensure a faster recovery from Drug-Induced Acne.

How can Drug-Induced Acne be Prevented?

Currently, it may not be possible to prevent Drug-Induced Acne.

  • Stopping the medication causing the condition as early as possible is important. The healthcare provider may prescribe alternative medications to treat the existing, underlying condition
  • Also, eliminating the use of the causative drug/medication usually helps in preventing relapses or recurrence of Drug-Induced Acne

What is the Prognosis of Drug-Induced Acne? (Outcomes/Resolutions)

  • The prognosis of Drug-Induced Acne depends upon the severity of the signs and symptoms. Individuals with mild symptoms have better prognosis than those with severe symptoms
  • In many cases, the signs and symptoms tend to improve following discontinuation of the drug causing acne and through adequate treatment
  • Very severe cases of acne may cause permanent facial marks, deep pits, pigmented scars, etc., if proper treatment is not administered. This may complicate the prognosis

Additional and Relevant Useful Information for Drug-Induced Acne:

Cleaning the skin too hard with strong chemicals or soaps may aggravate the skin condition.

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Jan. 3, 2017
Last updated: Sept. 5, 2018